Increased Risk of Microscopic Colitis With Use of Proton Pump Inhibitors and Non-steroidal Anti-inflammatory Drugs

Gwen M.C. Masclee MD, MSc; Preciosa M. Coloma MD, MSc, PhD; Ernst J. Kuipers MD, PhD; Miriam C.J.M. Sturkenboom PharmD, PhD

Disclosures

Am J Gastroenterol. 2015;110(5):749-759. 

In This Article

Abstract and Introduction

Abstract

Objectives Microscopic colitis (MC) is characterized by chronic watery diarrhea. Recently, several drugs were reported to increase the risk of MC. However, studies lacked a clear exposure definition, did not address duration relationships, and did not take important biases into account. We estimated the risk of MC during drug use.

Methods This is a population-based nested case–control study using a Dutch primary care database (1999–2013). Incident MC cases (aged ≥18 years) were matched to community-based and colonoscopy-negative controls on age, sex, and primary care practice. Drug use was assessed within 1 and 2 years before the index date. Adjusted odds ratios (OR) were calculated by conditional logistic regression.

Results From the source population of 1,458,410 subjects, 218 cases were matched to 15,045 community controls and 475 colonoscopy-negative controls. Current use (≤3 months) of proton pump inhibitors (PPIs), nonsteroidal anti-inflammatory drugs (NSAIDs), selective serotonin reuptake inhibitors, low-dose aspirin, angiotensin-converting enzyme (ACE) inhibitors and beta-blockers significantly increased the risk of MC compared with never use in community controls. Adjusted ORs ranged from 2.5 (95% confidence interval (CI): 1.5–4.2) for ACE inhibitors to 7.3 (95% CI: 4.5–12.1) for PPIs in the year prior to the index date. After accounting for diagnostic delay, only use of NSAIDs, PPIs, low-dose aspirin, and ACE inhibitors increased the risk of MC. Compared with colonoscopy controls, only use of PPIs (OR-adjusted 10.6; 1.8–64.2) and NSAIDs (OR-adjusted 5.6; 1.2–27.0) increased the risk of MC.

Conclusions NSAIDs and PPIs are associated with an increased risk of MC. The association of MC with use of the other drugs is probably explained by worsening of diarrhea/symptoms rather than increasing the risk of MC itself.

Introduction

Microscopic colitis (MC) is a condition characterized by chronic watery diarrhea, normal radiological and endoscopic appearance, and microscopic inflammation of the colon. It is a rare disease with an incidence ~5–8.6 cases per 100,000 person-years.[1,2] MC includes two distinct entities, namely lymphocytic colitis and collagenous colitis. They differ in histopathological features: collagenous colitis is characterized by a subepithelial collagen band adjacent to the basal membrane, whereas lymphocytic colitis is characterized by the presence of an inflammatory infiltrate in the lamina propria. The etiology of MC is largely unknown; however, risk factors include autoimmune diseases such as rheumatoid arthritis and celiac disease.[3–5] MC is more prevalent in elderly, particularly among females aged 60 years and over.[2,6] Parallel to this increase in incidence of MC is the increase in polypharmacy in elderly. Several drugs have been reported to be associated with the onset of MC. These drugs include selective serotonin reuptake inhibitors (SSRIs),[7] nonsteroidal anti-inflammatory drugs (NSAIDs),[7] and proton pump inhibitors (PPIs).[8] One of the proposed mechanisms of drug-associated MC is triggering factors of colonic inflammation in a genetically predisposed individual. Both NSAIDs and PPIs have been reported to affect the bowel integrity and colonic permeability.[9–14] Subsequently, luminal antigens can more easily enter the lamina propria and elicit an immune and inflammatory reaction.[14] Another mechanism by which PPIs could lead to MC is alteration of the colonic intestinal flora through acid inhibition and thereby promoting colonic microbial growth.[15,16]

On the other hand, drugs may also be implicated in the development or worsening of diarrhea in a patient with a pre-existing, undiagnosed, MC. In other words, the drug itself may not induce MC, but rather the underlying disease or indication to receive the drug. Previous studies assessing the association between drug intake and MC have not been able to take confounding-by-indication (i.e., the indication to receive the drug) into account. In addition, such studies were limited by small sample size, lack of clear drug-exposure definitions, and lack of duration analyses.[8] The aim of this study was to assess the risk of MC during use of various drugs in a population-based, nested case–control study.

processing....